Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 140, NWS Indianapolis, IN

July 3, 2019Greene County, Monroe County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 3, 2019, 5:47 PM EDT for Greene County, Monroe County, Owen County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 5:47 PM EDT (21:47 UTC)
Expired
Jul 3, 2019, 6:15 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, IN, Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 71 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1105 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS53 KIND 032147
SVRIND
INC055-105-119-032215-
/O.NEW.KIND.SV.W.0140.190703T2147Z-190703T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
547 PM EDT Wed Jul 3 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Indiana...
  Southeastern Owen County in west central Indiana...
  Northeastern Greene County in southwestern Indiana...

* Until 615 PM EDT.

* At 547 PM EDT, a severe thunderstorm was located 10 miles west of
  Bloomington, moving east at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bloomington, Ellettsville, Solsberry and Whitehall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3923 8681 3924 8654 3904 8654 3904 8681
TIME...MOT...LOC 2147Z 273DEG 4KT 3913 8672 

HAIL...1.00IN
WIND...60MPH
 
$$

Ryan
1 follow-up statement
270 
WWUS53 KIND 032213
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
613 PM EDT Wed Jul 3 2019

INC055-105-119-032223-
/O.EXP.KIND.SV.W.0140.000000T0000Z-190703T2215Z/
Monroe IN-Owen IN-Greene IN-
613 PM EDT Wed Jul 3 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE...
SOUTHEASTERN OWEN AND NORTHEASTERN GREENE COUNTIES WILL EXPIRE AT 615
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However the storm 
remains strong, and small hail, gusty winds and heavy rain are still 
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 3923 8681 3924 8654 3904 8654 3904 8681
TIME...MOT...LOC 2213Z 273DEG 4KT 3913 8669 

$$

Ryan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 3, 3:30 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
330 PM EDT Wed Jul 3 2019

The SYNOPSIS, NEAR TERM, and SHORT TERM sections have been updated
below.

.SYNOPSIS...
Issued at 330 PM EDT Wed Jul 3 2019

Upper waves, a moist and unstable atmosphere and weekend front will
combine to trigger off an on thunderstorms through the Holiday
weekend. Meanwhile, next week will be mostly dry as a ridge of high
pressure builds across the Plains.

Temperatures will be near normal through next week.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 330 PM EDT Wed Jul 3 2019

Upper impulses, outflow boundaries, deep moisture and strong
instability will result in continued convection with lesser coverage
expected late evening and overnight with the loss of solar heating.
A few storms could be severe with damaging winds per the Storm
Prediction Center Day1 Marginal Risk over all of central Indiana.

Slow storm movement and brief heavy downpours could result in
localized flooding.

The heat will be another issue. With temperatures in the lower 90s
and dew point temperatures in the 70s, the Heat Index will approach
100 degrees at times through 6 pm.

&&

.SHORT TERM...(Independence Day through Saturday)
Issued at 330 PM EDT Wed Jul 3 2019

Models in good agreement that upper impulse will move over the area
through the weekend, and a cold front will drop southeast across the
area Friday night and Saturday. The synoptic lift along with small
scale boundaries will interact with a warm, humid and unstable
airmass and result in the continued threat of thunderstorms. The
best chances will be Friday afternoon and Saturday afternoon as the
front enters the equation.

Slow storm movement and downpours in the stronger storms will result
in the threat for localized flooding.

Blend afternoon temperatures in the upper 80s look reasonable and
with dew point temperatures in the lower and middle 70s, the heat
index will be in the 90s during the afternoon hours.

&&

.LONG TERM (Saturday night through Wednesday)...
Issued at 305 PM EDT Wed Jul 3 2019

Ensembles continue to show minimal spread in the 500mb height
fields for the medium and longer term periods. The quasi-zonal
orientation to the heights will begin to relax a little late in
the weekend, then it appears some ridging returns across the
Central CONUS for towards the middle of next week.

Temperatures will generallly return to more seasonal conditions
with highs in the lower to middle 80s late in the weekend through
early next week, then current indications are that with some
ridging returning highs will once again push into the upper 80s to
around 90 by middle of next week.

Precipitation chances will continue to be the typical diurnally
driven development with scattered thunderstorms occasionally
throughout the extended periods. There may be a few periods that
remain dry in the extended, but at this distance guidance does not
provide a clear picture on which period will be dry.

&&

.AVIATION /Discussion for the 031800Z TAFS/...
Issued at 203 PM EDT Wed Jul 3 2019

Light flow at the surface has winds generally from the southwest
around 10kt or less. Thunderstorms have begun to develop and
remain scattered across the area, and may require a change to TAFs
for this evening to include mention of TS. Thunderstorms may
briefly create wind gusts in excess of 20kts. Cloud bases will be
generally around 5KFT with higher clouds around 10-15kft. Later
this evening expect winds to decrease to around 4-6kts and could
result in patchy fog deeloping once the afternoon/evening
thunderstorms dissipate.

For the 4th of July, diurnally driven thunderstorms are expected
again. Main timing will be around 18Z Thur.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....BEACH
AVIATION...BEACH
Hazardous weather outlook, Jul 3, 4:42 AM EDT, 13 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
442 AM EDT Wed Jul 3 2019

INZ021-028>031-035>049-051>057-060>065-067>072-040845-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
442 AM EDT Wed Jul 3 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms will be around today into tonight.
Isolated severe storms are possible.

Hazards: Damaging winds, heavy rain and flooding, lightning.

Timing: Thunderstorms are possible any time through tonight. Highest
chances for severe storms will be this afternoon into early evening.

Discussion: Scattered thunderstorms will continue today into tonight.
Very warm and humid conditions will continue, with heat index values
in the mid 90s today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Thunderstorm activity is possible at times for all or parts
of the area into next week. Very warm and humid conditions will
continue into Friday. Besides lightning any storm may produce
gusty winds and heavy rain.

Discussion: A front along with upper disturbances will bring chances
for thunderstorms into next week.

.SPOTTER INFORMATION STATEMENT...

There is a low chance for spotter activation this afternoon into
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 3, 4:33 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Wed Jul 3 2019

INZ056-064-065-072-032100-
Decatur IN-Bartholomew IN-Shelby IN-Jennings IN-
433 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SHELBY...
SOUTHWESTERN DECATUR...EASTERN BARTHOLOMEW AND NORTHWESTERN JENNINGS
COUNTIES UNTIL 500 PM EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Columbus, Hope, Flat Rock, Westport, Geneva, Elizabethtown,
Hartsville, Clifford, Newbern, Grammer and Taylorsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3903 8579 3904 8580 3907 8580 3907 8582
      3929 8600 3942 8573 3916 8555
TIME...MOT...LOC 2032Z 321DEG 19KT 3929 8586

Ryan
Local storm report, Jul 3, 5:11 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      SHELBYVILLE             39.52N 85.77W
07/03/2019                   SHELBY             IN   LAW ENFORCEMENT

            CARS FLOODED IN INTERSECTIONS, ESTIMATED
            8-12 INCHES WATER IN ROADS.

&&

KH
Local storm report, Jul 3, 5:27 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     1 NNW WORTHINGTON       39.13N 86.99W
07/03/2019                   GREENE             IN   TRAINED SPOTTER

            LARGE TREE DOWN ACROSS ROAD.

&&

KH
Special weather statement, Jul 3, 5:30 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
530 PM EDT Wed Jul 3 2019

INZ052-053-061-062-032215-
Owen IN-Clay IN-Greene IN-Monroe IN-
530 PM EDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MONROE...SOUTHWESTERN
CLAY...SOUTHERN OWEN AND NORTHERN GREENE COUNTIES UNTIL 615 PM EDT...

At 529 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorm 10 miles north of Bloomfield, or 21 miles west of
Bloomington, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Bloomington, Spencer, Ellettsville, Jasonville, Worthington, Clay
City, Coal City, Indiana University, Harrodsburg, Freedom, Solsberry,
Vicksburg and Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3928 8720 3928 8652 3899 8653 3908 8723
TIME...MOT...LOC 2129Z 273DEG 17KT 3918 8692

Ryan
Local storm report, Jul 3, 5:31 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
531 PM EDT WED JUL 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     FLASH FLOOD      SHELBYVILLE             39.52N 85.78W
07/03/2019                   SHELBY             IN   PUBLIC

            PICTURE OF INTERSECTION FLOODED VIA TWITTER.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:23 PM EDTFlash Flood WarningINDShelby3 hr
Jul 3, 4:28 PM EDTFlash Flood WarningINDHenry, Rush3 hr
Jul 3, 4:33 PM EDTSpecial Weather StatementINDBartholomew27 min
Jul 3, 4:57 PM EDTSevere Thunderstorm WarningINDClay, Greene, Owen33 min
Jul 3, 5:16 PM EDTAreal Flood AdvisoryINDMarion3 hr
Jul 3, 5:23 PM EDTFlash Flood WarningINDClay, Vigo3 hr
Jul 3, 5:30 PM EDTSpecial Weather StatementINDGreene45 min
Jul 3, 6:02 PM EDTFlash Flood WarningINDGreene, Monroe, Owen3 hr
Jul 3, 6:18 PM EDTSpecial Weather StatementINDGreene, Knox, Monroe42 min
Jul 3, 7:11 PM EDTFlash Flood WarningINDDaviess, Greene, Knox, Martin, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.